Clostridium difficile (PSEUDOMEMBRANOUS COLITIS)
Clostridium difficile causes antibiotic-associated diarrhea (AAD) and more serious intestinal conditions such as colitis and pseudomembranous colitis in humans. These conditions generally result from overgrowth of Clostridium difficile in the colon, usually after the normal intestinal microbiota flora has been disturbed by antimicrobial chemotherapy. People in good health usually do not get C. difficile disease. Individuals who have other conditions that require prolonged use of antibiotics and the elderly are at greatest risk. Also, individuals who have recently undergone gastrointestinal surgery, or have a serious underlying illness, or whoare immunocompromised, are at risk. C. difficile produces two toxins. Toxin A is referred to as an enterotoxin because it causes fluid accumulation in the bowel. Toxin B is an extremely lethal (cytopathic) toxin.